Georgia, 2021

Damaging Winds in Georgia, March 28, 2021

March 28, 2021 · NWS CAE · 2 events in 1 county or zone

A band of showers and scattered thunderstorms developed ahead of a cold front and moved through the region during the afternoon. Sufficient atmospheric instability and strong wind fields contributed to some of the storms producing strong straight-line wind gusts and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of showers and scattered thunderstorms developed ahead of a cold front and moved through the region during the afternoon. Sufficient atmospheric instability and strong wind fields contributed to some of the storms producing strong straight-line wind gusts and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 28, 12:56 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 28, 12:56 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 PM EDT Sun Mar 28 2021

.SYNOPSIS...
An upper trough and cold front this afternoon brings showers and
chance of strong/severe thunderstorms. Much cooler and drier weather
expected for Monday as a ridge builds in. There's a chance of rain
Tuesday and then again Wednesday as a strong low pressure and front
swing through. A deep high pressure system builds in for the
remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Line of showers and storms is moving into the area as of 1PM. Forcing
of this line is a deep trough that has dug into the TN Valley
today. As it pushes east, the best synoptic scale forcing does
look to remain north of the area but much of the area will be in
the right entrance region of a strong jet streak through this
afternoon and evening which will at least lead to better forcing
than yesterday. Recent CAM runs have actually weakened this
line as it approaches the Midlands, however, which is
definitely not out of the question with limited instability and
some drier air currently settling over our area with PWATs below
an inch. The caveat to all this is that winds today both at the
surface and just above the surface are fairly strong. At the
Columbia Airport, we continue to get gusts above 30mph as we
increase mixing. VAD wind profiler from CAE as well shows winds
around 55mph at 3000 feet. Interestingly enough, line has become
a bit more broken into a northern and southern section. This
northern section may produce strong gusts but will be
interesting to see the evolution of the southern half of the
line which remains in central GA and will move through the CSRA
after a bit more destabilization.

All in all, the main threat with this line will be damaging
wind gusts with breezy winds continuing through much of the day,
even outside of any thunderstorm activity. Hail will also be
possible, although lapse rates are a bit more marginal compared
to yesterday. In addition, much of the ongoing convection
remains fairly low-topped with MRMS showing limited reflectivity
around the freezing level with this line. The best chance for
anything severe will remain in the western and northern forecast
area where the forcing will be greatest. Beyond the initial
leading edge where any potential severe weather would be, rain
chances will continue for a couple hours with some trailing
stratiform precip. The main cold front will push through this
evening with winds remaining breezy as they shift out of the
west.

After the front moves through this evening, northwest winds at 5-10
mph quickly develop and skies are expected to clear out overnight as
much drier air fills in. Overnight lows should fall sharply, into
the mid 40s for most of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday and Monday night...Fair and dry weather is expected on Monday
as high pressure builds over the region with generally mean zonal
500mb flow aloft. Despite plenty of sunshine on Monday, temperatures
will be quite a bit cooler as 850mb temperatures will be around +4C
to +6C yielding max temperatures in the mid 60s to around 70
degrees. The weak upper disturbance along the Gulf Coast is not a
bit dampened by latest guidance and not near as much moisture return
is expected compared to a day or two ago. Therefore, expect dry
weather to continue through Monday night and clouds will also be
slower to arrive which will support cooler low temperatures.
Generally expect lows to range from the lower 40s north to the mid
to upper 40s in the CSRA and southeast Midlands where some clouds
will move in before dawn Tuesday.

Tuesday and Tuesday night...A large upper trough will dig southward
across the middle of the country and this will pick up the weak
upper disturbance and move it over the forecast are Tuesday as deep
southwesterly flow increases and provides moisture transport into
the region. PWAT values 12z Tuesday will be at or below a quarter of
an inch but will rise to near 1 inch by 00z Wednesday, so will
continue to chance pops over the region with the highest pops in the
southeast Midlands where deepest moisture will reside. There is less
confidence in some wedging occurring on Tuesday as the surface high
will be retreating into the western Atlantic and surface flow will
be more east to southeasterly than northeasterly. This will make the
Tuesday temperature forecast a little tricky.

Moisture will continue to increase over the region Tuesday night
ahead of the approaching upper trough and strong cold front as PWATs
rise to around 1.25-1.50 inches which is around 150-200 percent of
normal. Some weak shortwave energy within the southwesterly flow may
be enough to provide some scattered showers overnight. Temperatures
Tuesday night will be much milder with cloud cover and possible rain
with lows expected in the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The upper trough axis will move over the Great Lakes region on
Wednesday and then quickly swing eastward through the Ohio
Valley Wednesday night which will drive a strong cold front
through the forecast area sometime Wednesday night. Strong
moisture advection into the region on southwesterly flow off the
Gulf will provide additional moisture transport into the region
with ensembles giving an 80 percent chance of PWATs rising over
1.5 inches immediately ahead of the front. Instability looks a
bit marginal at this point with ensemble guidance suggesting
only 40-50 percent chance of CAPE exceeding 500 J/kg, but with
that being said cannot totally rule out a potential severe
weather threat with the strength of the upper trough and
associated forcing and 850mb wind fields around 40-50 knots.

Thursday through Saturday looks to be fair and dry but much colder
as a strong anomalous 1034mb surface high pressure system builds in
and settles over the forecast area. The cold and very dry air mass
will result in below normal temperatures Thursday night through
Saturday. There will be the possibility of freeze concerns on
Thursday night across the northern and western Midlands resulting
from strong cold advection as ensemble guidance suggests greater
than 80 percent probability of low temperatures lower than 32
degrees. Frost should not be a concern with winds staying up quite a
bit due to a strong pressure gradient with the center of the surface
high well to the northwest. Friday night will be a much better
radiational cooling night with light winds and frost/freeze concerns
are valid then too.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR Conditions expected through much of the period outside of
showers and storms.

Breezy southwest winds continue across the area with gusts
between 25 to 30 kts ahead of a cold front. The line of showers
and storms is expected to approach the Columbia terminals first
which may lead to some higher gusts and a brief period of MVFR
VSBYs within rain. Some additional showers will be possible
behind the main line but VSBYs should generally remain VFR with
cloud decks around 10kft. Expect winds to remain breezy behind
the front as they shift more westerly. By late tonight, winds
continue to decrease and shift more northerly with drier air
leading to clear skies.

EXTENDED AVIATION OUTLOOK...Monday as high pressure builds in.
Another system approaches Tuesday and Wednesday bringing
restriction possibilities.

&&

.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Mar 28, 4:35 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
535 AM EDT Sun Mar 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
290945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
535 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is a slight risk for severe thunderstorms across the forecast
area this afternoon. The highest risk is across the western and
northern counties of the CWA with damaging wind as the primary
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 28, 2:56 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     3 SE COLUMBIA           33.97N 80.99W
03/28/2021  M58 MPH          RICHLAND           SC   OFFICIAL NWS OBS

            THE ASOS AT HAMILTON OWENS FIELD IN COLUMBIA
            RECORDED A PEAK WIND GUST OF 58 MPH AT 343
            PM THIS AFTERNOON.

&&

LCV
Local storm report, Mar 28, 3:14 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     7 WNW EASTOVER          33.93N 80.80W
03/28/2021  M60 MPH          RICHLAND           SC   ASOS

            THE ASOS AT MCENTIRE JNG RECORDED A PEAK
            WIND GUST OF 60 MPH AT 354 PM THIS
            AFTERNOON.

&&

LCV
Local storm report, Mar 28, 3:21 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     10 E SWANSEA            33.75N 80.94W
03/28/2021                   CALHOUN            SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG
            I-26 BETWEEN MILE MARKERS 128 AND 133.

&&

LCV
Local storm report, Mar 28, 3:32 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     2 ESE OAKLAND           33.98N 80.47W
03/28/2021  M63 MPH          SUMTER             SC   ASOS

            THE ASOS AT SHAW AFB RECORDED A PEAK WIND
            GUST OF 63 MPH AT 416 PM THIS AFTERNOON.

&&

LCV
Special weather statement, Mar 28, 3:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Sun Mar 28 2021

SCZ036-038-282130-
Orangeburg SC-Clarendon SC-
440 PM EDT Sun Mar 28 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Orangeburg and southwestern Clarendon Counties Until 530 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 440 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Manning to near
Reevesville, moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Holly Hill, Summerton, Santee Cooper Regional Airport, Santee,
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Davis Station, Rocks Pond Campground and Marina, Blounts Landing and
Mill Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 165 and 169.
 Interstate 95 between mile markers 85 and 114.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3327 8030 3328 8035 3326 8036 3326 8043
      3329 8049 3333 8049 3333 8051 3323 8071
      3366 8032 3362 8004
TIME...MOT...LOC 2040Z 260DEG 44KT 3365 8024 3326 8063

fwa
Local storm report, Mar 28, 3:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     1 ESE NORTH             33.61N 81.08W
03/28/2021  M58 MPH          ORANGEBURG         SC   ASOS

            THE ASOS AT THE NORTH AIR FORCE AUXILIARY
            AIRFIELD IN NORTH RECORDED A PEAK WIND GUST
            OF 58 MPH AT 347 MPH THIS AFTERNOON.

&&

LCV

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
March 28, 3:43 PM EST to 3:45 PM EST
Where
Burke County, 1.5 mi SSE of Gough
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.060, -82.220

Burke Co FD reported trees down along Drone Rd south of Gough. Time estimated.

Thunderstorm Wind, Burke

When
March 28, 3:50 PM EST to 3:51 PM EST
Where
Burke County, 5.47 mi WNW of Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.096, -82.113

A tree was downed on Evans Dr. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940469, 940468.